MAUDE Adverse Event Report: CORDIS CORPORATION AVIATOR PLUS .014 4.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION AVIATOR PLUS .014 4.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4244020W
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As reported, the balloon of a 4.0mm x 20mm 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was punctured and could not be inflated or maintain pressure during the attempted inflation.There was no reported injury to the patient.This was during a carotid artery stenting procedure.The device was stored and prepare per the instructions for use (ifu) and there were no kinks or damages observed on the device prior to use.There was no difficulty crossing the lesion with the aviator plus pta balloon catheter.The device was never put into an acute bend and did not kink during its use.After the balloon puncture was observed, the balloon catheter was able to be removed easily and remained in one piece during its removal.Information regarding the patient, target lesion characteristics, and whether the device maintained negative pressure during preparation was requested but was not provided.The product was not returned for analysis as expected.A product history record (phr) review of lot 82202547 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.With the paucity of information available, and without the return of the product for analysis and it is difficult to draw a clinical conclusion between the device and the reported event.However, vessel characteristics, procedural factors and/or handling may have contributed to the reported event.According to the instructions for use, although this is not intended as a mitigation, ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported, the balloon of a 4.0mm x 20mm 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was punctured and could not be inflated or maintain pressure during the attempted inflation.There was no reported injury to the patient.This was during a carotid artery stenting procedure.The device was stored and prepare per the instructions for use (ifu) and there were no kinks or damages observed on the device prior to use.There was n difficulty crossing the lesion with the aviator plus pta balloon catheter.The device was never put into an acute bend and did not kink during its use.After the balloon puncture was observed, the balloon catheter was able to be removed easily and remained in one piece during its removal.Information regarding the patient, target lesion characteristics, and whether the device maintained negative pressure during preparation was requested but was not provided.The device was not returned as expected.
 
Additional Manufacturer Narrative
The device has now been returned, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 4.0mm x 20mm 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was punctured and could not be inflated or maintain pressure during the attempted inflation.There was no reported injury to the patient.This was during a carotid artery stenting procedure.The device was stored and prepare per the instructions for use (ifu) and there were no kinks or damages observed on the device prior to use.There was n difficulty crossing the lesion with the aviator plus pta balloon catheter.The device was never put into an acute bend and did not kink during its use.After the balloon puncture was observed, the balloon catheter was able to be removed easily and remained in one piece during its removal.Information regarding the patient, target lesion characteristics, and whether the device maintained negative pressure during preparation was requested but was not provided.The device has now been returned.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g4, g6, h1, h2, h3, h6, and h10.Updated complaint conclusion due to product return and evaluation: as reported, the balloon of a 4.0mm x 20mm 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was punctured and could not be inflated or maintain pressure during the attempted inflation.There was no reported injury to the patient.This was during a carotid artery stenting procedure.The device was stored and prepare per the instructions for use (ifu) and there were no kinks or damages observed on the device prior to use.There was no difficulty crossing the lesion with the aviator plus pta balloon catheter.The device was never put into an acute bend and did not kink during its use.After the balloon puncture was observed, the balloon catheter was able to be removed easily and remained in one piece during its removal.Information regarding the patient, target lesion characteristics, and whether the device maintained negative pressure during preparation was requested but was not provided.The product was returned for analysis.A non-sterile aviator plus.014 4.0x20 142cm percutaneous transluminal angioplasty (pta) balloon catheter was received for analysis inside a clear plastic bag.Per visual analysis, the balloon profile was inspected, and it appears to have been previously inflated.No anomalies in the unit were noted by the naked eye.Per functional analysis, inflation testing was performed on the unit.A lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and positive pressure was applied.A leakage due to a rupture was observed in the balloon of the unit.Per microscopic analysis, the unit was sent to sem analysis to identify the possible root cause of the rupture.Results showed that aviator plus catheter complaint unit¿s balloon surface presented evidence of a ruptured condition and scratch marks near the damaged area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the surface probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside surface zone of the device¿s balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82202547 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ was confirmed during device analysis.However, the exact cause could not be determined.During functional analysis, a leakage from the balloon was confirmed due to a rupture on the surface of the balloon.Based on the information available it is likely vessel characteristics, procedural and/or handling factors may have contributed to the reported event.According to the instructions for use, although this is not intended as a mitigation, ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
AVIATOR PLUS .014 4.0X20 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14828400
Report Number9616099-2022-05756
Device Sequence Number4677819
Product Code LIT
UDI-Device Identifier20705032005743
UDI-Public(01)20705032005743(17)230930(10)82202547
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model Number4244020W
Device Catalogue Number4244020W
Device Lot Number82202547
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/06/2022
Supplement Date Received by Manufacturer08/22/2022
09/20/2022
Initial Report FDA Received Date06/27/2022
Supplement Report FDA Received Date09/16/2022
09/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown